Louisiana, 2003

Tornadoes and Hail in Louisiana, March 18, 2003

March 18, 2003 · NWS JAN · 10 events in 4 counties and zones

4 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE MAR 18 2003

THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE
WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF
INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE
CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE
70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP
CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER
OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED
TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A
120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS
HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA
THIS AFTERNOON.

MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR
AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END
THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE
TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL
THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE
NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA
THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT
FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW.

IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR
FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF
THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE
REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL
SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY
PROVIDING NEAR NORMAL TEMPS.

PRELIM NUMBERS...
JAN 056/079/053/77/51 7000-
MEI 057/077/053/76/50 600--

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Mar 18, 1:38 PM CST, 3 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A VERY LARGE AND COMPLEX SPRING LIKE STORM SYSTEM IS APPROACHING
THE  REGION. VERY STRONG MID LEVEL WINDS WILL OVERSPREAD THE
REGION LATER THIS AFTERNOON AND INTERACT WITH INCREASING MOISTURE
AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. VERY
STRONG WIND SHEAR IS PRESENT OVER THE AREA AND WILL ALLOW THE
ATMOSPHERE TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. THESE
SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
DAMAGING TORNADOES...VERY LARGE DAMAGING HAIL AND WIND GUSTS TO
80 MPH.

THUNDERSTORMS WILL FIRST DEVELOP WEST OF THE MISSISSIPPI RIVER
AND MOVE NORTH NORTH EAST. AS THE STRONG MID LEVEL WINDS SPREAD
EASTWARD...ADDITIONAL THUNDERSTORMS WILL DEVELOP DURING THE LATE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. AREAS NORTH OF A
LINE FROM MONTICELLO TO MERIDIAN MISSISSIPPI WILL HAVE A HIGH
PROBABILITY OF SEEING THESE SEVERE THUNDERSTORMS...WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER IN AREAS NORTH OF A LINE
FROM NATCHEZ TO VICKSBURG TO PICKENS TO GORE SPRINGS. ALL
THUNDERSTORM ACTIVITY APPEARS TO EXIT OUT OF THE AREA AROUND
MIDNIGHT.

ATMOSPHERIC CONDITIONS ARE RAPIDLY CHANGING AND WILL QUICKLY BE
CONDUCIVE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK CONTAINING
TORNADOES...LARGE HAIL AND DAMAGING WINDS. REVIEW SAFETY PLANS
AND BE PREPARED TO ACT WHEN WATCHES AND WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Catahoula

When
March 18, 5:33 PM CST to 5:39 PM CST
Where
Catahoula County, 3 mi NW of Larto
Rating
F0
Path length
5 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
31.400, -91.950

A tornado touched down 3 miles NW of Larto and moved NE to 1 mile N Serena. A roof was taken off a moblie home along with numerous trees knocked down.

Tornado, Concordia

When
March 18, 5:55 PM CST to 5:57 PM CST
Where
Concordia County, 1 mi S of Lismore
Rating
F0
Path length
1.5 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.500, -91.750

A tornado touched down near Lismore and snapped numerous trees.

Thunderstorm Wind, Concordia

When
March 18, 6:05 PM CST
Where
Concordia County, 5 mi W of Frogmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.600, -91.767

Thunderstorm winds knocked down a few trees.

Hail, Concordia

When
March 18, 6:20 PM CST
Where
Concordia County, Ferriday
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -91.567

Hail, Concordia

When
March 18, 6:30 PM CST
Where
Concordia County, 3 mi W of Clayton
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -91.600

Thunderstorm Wind, Franklin

When
March 18, 6:35 PM CST
Where
Franklin County, 4 mi NE of Winnsboro
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.200, -91.683

Thunderstorm winds knocked down several large limbs.

Hail, Tensas

When
March 18, 6:42 PM CST
Where
Tensas County, Waterproof
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.800, -91.400

Funnel Cloud, Franklin

When
March 18, 6:44 PM CST
Where
Franklin County, 5 mi N of Crowville
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -91.674 (the zone’s center; the record gives no point)

Hail, Tensas

When
March 18, 6:58 PM CST
Where
Tensas County, St Joseph
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -91.250

Thunderstorm Wind, Concordia

When
March 18, 6:59 PM CST
Where
Concordia County, Ferriday
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -91.567

Thunderstorm winds knocked down a few trees in Ferriday.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyThe tornado archive for Louisiana, 2003Warnings in Louisiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344905, 5344906, 5344907, 5344908, 5344909, 5344910, 5344912, 5344911, 5345102, 5345103.